Am thinking about stopping my meds

I know I recently considered leaving but I've been thinking about stopping my meds.

The reasons for this are:

- I've been sweating a lot more which makes me think is a hyper symptom and I'm still not gaining weight despite a negative coeliac and diabetes test. Only other thing it could be is adrenal problems but I have no other symptoms which would suggest adrenal issues.

- My family haven't fully accepted I am hypothyroid and expect me to have a cheery happy expression on my face and in my voice whenever I see or talk to them in spite of how poorly I feel.

- My GP has said my TSH is high at 4.6 (0.27-4.2) but my FT4 has moved up and is in range at 15.6 (12-22), so wouldn't that mean my thyroid is working?

Also my endo's secretary has not replied to my email. I sent an email to the hospital and addressed it to her but I have not had a reply from the hospital to say this message has been passed on like before. I don't know what more I can do. Maybe phoning them is the next best option?

Is stopping my meds a bad idea and is it going to be tough restarting them? I feel like I'm living a lie with this illness despite feeling so worn down. :(


Jo xxx

Last edited by

20 Replies

  • Hi Jo

    Please confirm your dosage and make of meds....

    Your TSH still looks high and your T4 low - some people do not feel well until their TSH is towards the bottom of the range and T4 towards the top.

    Stopping could be a really bad idea...



  • Hi Louise

    My meds dose is 125mcg Levothyroxine. I have the Actavis brand in both 50mcg and 100mcg and Wockhardt at 25mcg.


    Jo xxx

  • It would seem to me that you either need an increase in your levo and or the addition of T3. Maybe your Endo will give you a trial of T3 added to your T4. I would certainly make an appointment. Maybe his secretary was off over the Xmas period. Some people need a higher dose of thyroid medication than others.

  • Even when I'm on 125mcg? The GP is making it sound as though I'm on a lot of meds! I hope I hear back from the endo's secretary soon as I'm tempted to call them instead.


    Jo xxx

  • This is from Dr Lowe:-

    He also says elsewhere that before the blood tests came in hypo patients were dosed with NDT until symptoms resolved and it was equivalent to 200mcg to 400mcg.

  • Thanks for the link Shaws.

    I don't know how I can go about asking my GP to change my Levo to NDT. I feel as though I'm going to be stuck on Levo forever since they keep altering my dose. If the TSH comes back high again it'll count as the 4th time it's been increased.

    Jo xxx

  • Your GP will definitely not prescribe NDT but a few Endos will. Your GP may add some T3 if you show him a copy of Dr Toft's article. Email for a copy. I would send GP a copy before your appointment so he has time to read question 6 (which you should highlight).

  • Ok, will go ahead and do that. Thanks.

    Jo xxx

  • Please dont stop your meds, you will NOT feel better if you do. Make another appointment to go back to your endo, if you need to make it via your doctor.

  • Hi Harrys-nan, my endo appointment isn't until March 4th. I don't see my GP until 27th January for the blood test results. Not sure what I should be doing as I've been on the 125mcg dose since October and my TSH is creeping up despite my FT4 creeping up in response.


    Jo xxx

  • can you call your GP and make a earlier app? Same with the Endo, although I doubt if they can give you an earlier one, the doc's should be able to. I was on 125mcg thryoxine ever since I was diagnosed, about 15 years ago, but on seeing an endo (and having a few symptoms) I was put on 75mcg of thyroxine and 10 mcg of T3 and feel so much better

  • I managed to get my blood test moved sooner to this Wednesday (8th Jan) at 11:30. Usually if anything abnormal comes up the GP or practice nurse calls me. I now feel as though a blood test at 11:30 is too late for any abnormalities to come up but that was all they had.

    Jo xxx

  • Sorry your family aren't seeming very supportive. Taking medication for a headache usually works but the thyroid is much more complex than that and often a lot of trial and error is needed and this takes time. It could be that you actually need more thyroxine to lower your TSH and that in turn could throw up other problems, bad absorption and not converting well so be prepared to have to juggle for a while but the first step is to see your endocrinologist. Keep in touch with your reading and ranges and I hope things are better for you soon

  • Hi Silverfox

    I was given the impression by Blue Horizon that I'm converting ok as my FT3 was within range at 5.5 (3.1-6.8). I know that many people who have Hashimoto's have trouble converting so I seem to be one of the minority.


    Jo xxx

  • Jo I am glad you have reconsidered at present about leaving the forum. I have looked at your history but it doesn't say whether or not you are on medication. If you are - what medication, how much is the dose.

    It's no wonder you are feeling so bad with a TSH of 4.6. Don't stop your meds, although I understand if you don't feel an improvement what's the point if they are not working.

  • Hi Shaws, thanks for your reply.

    Yes I am on Levothyroxine. I have 25mcg of Wockhardt and 50mcg and 100mcg of Actavis. I take a dose of 125mcg but my GP is looking to increase it again.

    Jo xxx

  • I had an increase of meds from 75 mcgs to 100 mcgs. My TSH was 2.23 on 75 and is now 0.26 and I feel much better. I don't know how you cope with a TSH that high. I felt tired with a TSH of 2.23. I would insist on an increase. The sweating does sound like adrenal issues as I experienced them and palpitations on 75 but only get them occasionally now. I take vitamin c 100 mgs and B5 pantothenic acid 500mgs and magnesium 250 mgs recommended by Janie bowthorpe for adrenal issues. She wrote the book Stop The Thyroid Madness. With a TSH of 4.6 you're not over medicated.

  • Hi Yana, no I don't know how I am coping either. I just carry on each day in the same way and take my meds as instructed! My TSH remained high even when I was on the 75mcg dose at 4!

    I've booked an earlier blood test date for Wednesday - I was hoping that the receptionist would know a bit more about whether the blood test that's been ordered is for TSH and FT4 - I can only presume that it is.

    Thanks for recommending the book. It's a little out of my price range and I've suggested a Hashimoto's book by Isabella Wentz (forgive the spelling if it's wrong) as a birthday present for my boyfriend to get me. He says I won't read it if he bought it for me. :(

    Jo xxx

  • Hi Jo, I have had ongoing probe ms with thyroxine for years. I stopped taking it for a year whilst a,ing adrenal supplements and it was the best I had felt for 10 years. Long story short I saw an endo who agreed that I could try T3 only but I had to stop the adrenal supplements, which I did. However I am struggling with feeling varying degrees of lousy every day but better at different times of the day. I am convinced that I have adrenal problems which my endo will not recognise so I have stopped the T3 again to see how I get on and intend trying to get some adrenal support privately.

  • Hi there t3rcam! Thanks for your reply.

    I feel no different since being on the Levo and I've been on the increased dose since October. GP decided not to increase it as the TSH has since crept up from 4.3 to 4.6 (0.27-4.2) and the FT4 has crept up in response from 15.3 to 15.6 (12-22).

    I would love to try T3 and the only supplements I've started are the Spatone for iron levels as mine were low at 15 (30-400) and have since gone up to 22 and the Vitamin D which I've recently started as my Vitamin D was at 43.6 (>75)

    I'm aware that there are some dangers in stopping Levo but I also gained weight from taking it to start with. As the months have gone on I have lost this weight again and never recovered it. I weighed 8 stone a few months into my dose and since I've been into the dose for a while I've gone back down to 7 stone 10. Have no idea why since diabetes and coeliac have all come back negative.


    Jo xxx

You may also like...